SEATTLE, Nov. 23, 2020 /PRNewswire/ -- The Washington Poison Center is warning parents of a dangerous trend in adolescent intentional overdose called the "Benadryl™ Challenge," which encourages individuals to induce hallucinations by ingesting large amounts of Benadryl™ (diphenhydramine). Communication and sharing of this "challenge" began early summer 2020 and is primarily spread on social media. Adolescents across the United States have been affected—the Washington Poison Center confirmed its third case requiring hospitalization last week. Intentional harm from diphenhydramine is not a new concern; the Washington Poison Center has tracked significant increases in diphenhydramine misuse, abuse, and intentional overdose among adolescents since 2011. Given the COVID-19 pandemic, this challenge and trends in intentional use are especially alarming.
Diphenhydramine is an antihistamine commonly found in over-the-counter sleep aids, cough and cold medications, and allergy medications—most notably the brand name Benadryl™. Medications with diphenhydramine come in liquid or pill format.
- As a common over-the-counter medication, diphenhydramine is easily accessible and obtainable. It is typically stored in an unsecured or unlocked cabinet, and bulk quantities are available for purchase. These factors allow ease of access for adolescents.
- Exposures to diphenhydramine frequently result in the adolescent needing medical attention. During the COVID-19 pandemic, this presents concerns with potential COVID-19 transmission and further strain on already over-taxed emergency and hospital services.
- The COVID-19 pandemic has also escalated mental health concerns. WA Poison Center Cases of intentional self-harm or suicidal intent in adolescents ages 13-17 has increased 5% since 2019, and cases of abuse have increased 34%. Both exposure categories predominantly involve common over-the-counter medications, including antihistamines, acetaminophen, and ibuprofen. View data here.
SAFETY WITH DIPHENHYDRAMINE
- Remind children and adolescents that "over-the-counter" does not equate to safe or harmless. When used incorrectly or inappropriately, these medications can be harmful.
- Limit the amount of over-the-counter medications kept in the home, or have only small quantities accessible to household members.
- Store over-the-counter medications out of sight and out of reach of young children. Consider storing all medications in a locked cabinet or lock box.
- Properly dispose of unneeded, unwanted or expired medications. For free, secure medicine return locations across Washington state, visit takebackyourmeds.org.
For questions or emergencies involving diphenhydramine or other potentially harmful substances, call the Washington Poison Center (1-800-222-1222). If someone has lost consciousness or is having trouble breathing, call 9-1-1.
Media contact: [email protected]
SOURCE Washington Poison Center